While the actual cause of rosacea is unknown, several known triggers include sun exposure, stress, and certain skincare products. However, some women have reported that after starting birth control, their rosacea symptoms worsened. In this article, we will look more closely at the connection (if there is even one) between birth control and rosacea, as well as what women can do to manage their symptoms.
How does birth control work?
To begin, let’s take it back to basics and define birth control and how it works (I’m sure most of you already know this, so you can skip this part!). Contraception, or birth control, is a method of preventing pregnancy by inhibiting ovulation or preventing egg fertilization. Birth control options include hormonal contraceptives such as the pill, patch, and ring, as well as non-hormonal options such as the copper IUD.
Hormonal birth control methods work by injecting the body with synthetic hormones that prevent ovulation. These hormones, estrogen and progestin, are similar to those produced by the body on its own. They prevent ovulation by thickening cervical mucus and thinning the uterine lining. This makes sperm reach and fertilize an egg difficult, preventing pregnancy.
Rosacea and birth control
So, what exactly is the relationship between birth control and rosacea? According to some research, hormonal contraception may increase the risk of developing rosacea or worsen existing rosacea symptoms. This is thought to be due to hormonal changes in the body caused by birth control pills. Birth control, for example, can increase blood flow to the skin, resulting in inflammation and redness. Furthermore, birth control can increase the production of certain oils in the skin, clogging pores and causing acne.
Women who used hormonal contraception were more likely to develop rosacea than those who did not, according to one study published in the Journal of the American Academy of Dermatology. The study discovered that women who used the pill, patch, or ring were more likely to develop rosacea than those who used non-hormonal contraception such as a copper IUD. It should be noted, however, that this study only found a correlation and that more research is needed to establish a causal relationship.
Another study published in the Journal of the European Academy of Dermatology and Venereology discovered that women with rosacea who used hormonal contraception experienced a significant increase in their symptoms, such as redness and inflammation, compared to those who did not. Although the study had a small sample size, it adds to the evidence of a possible link between hormonal contraception and rosacea.
Birth control methods and their impact on rosacea
It should be noted that not all forms of birth control have the same effect on rosacea. Birth control pills containing progestin, for example, may be more likely to cause rosacea than pills containing estrogen. Furthermore, higher doses of hormones in birth control pills may be more likely to cause rosacea than lower doses. This is due to progestin’s ability to cause vasodilation, or blood vessel dilation. Flushing, which is a common rosacea symptom, can be caused by vasodilation. The contraceptive patch is another form of hormonal birth control that has been linked to rosacea. Because the patch contains more hormones than the pill and is applied directly to the skin, it can cause irritation and inflammation.
Taking care of rosacea symptoms brought on by birth control
If you believe your birth control is causing your rosacea, consult with your doctor for personalized advice and treatment. They may advise switching to a lower-dose birth control pill or a non-hormonal method of birth control, such as a copper IUD. Consider incorporating a topical medication, such as metronidazole or azelaic acid, into your rosacea treatment regimen but always speak to your doctor first as these treatments may not be suitable for everyone. These medications can potentially assist in the reduction of inflammation and redness.
Other potential rosacea triggers, such as sun exposure, stress, and certain skincare products, should also be avoided. Use sunscreen with an SPF of at least 30 and avoid skincare products with alcohol, fragrances, or other harsh ingredients.
There is some evidence that hormonal contraception may increase the risk of developing rosacea or worsen existing rosacea symptoms. More research is required, however, to establish a causal relationship. Women who develop rosacea symptoms after beginning birth control should consult with their doctor about alternative birth control methods or other rosacea treatment options. They should also think about other rosacea triggers like sun exposure, stress, and certain skincare products. It’s critical to remember that each person’s body is unique, and what works for one person may not work for another. If you believe your birth control is causing your rosacea, consult with your doctor for personalized advice and treatment.